Nebraska, 2005Tornado and Flash Flooding in Nebraska, May 11, 2005
May 11, 2005 · NWS LBF · 44 events in 9 counties and zones
39 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $161,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 11, 12:22 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 11, 12:22 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED MAY 11 2005
.DISCUSSION...
3 MAJOR ISSUES IN THE FCST TONIGHT.
IN THE NORTHWEST...MET/MAV GUIDANCE...SFC OBS AND NAM MODEL SNDGS
SUGGEST A CHANGEOVER TO SNOW. MODEL QPF OVER 1 INCH THROUGH 12Z
THURSDAY SUGGEST THE POTENTIAL FOR MEASURABLE SNOW. TEMPS ARE IN THE
UPPER 30S THIS AFTN SO WENT WITH WET SNOW ACCUMULATIONS OF UP TO 4
INCHES. THIS A MIDDLE ROAD BETWEEN LITTLE OR NO ACCUMULATION AND
HEAVY WET SNOW.
IN THE SOUTHEAST AND NORTHEAST...HEAVY RAINFALL POTENTIAL...2 INCHES
PLUS IN 6 HOURS IS FCST BY BOTH THE AVN AND THE NAM. FF GUIDANCE IS
NEAR 3 INCHES IN 3 HOURS ALL AREAS EXCEPT THE 5 COUNTY AREA ADJOINING
WFO FSD FCST AREA. THE ETA MODEL SNDGS FCST A DEEP PBL ZONE OF
EASTERLY MOISTURE ADVECTION WHICH IS YET TO DEVELOP. ALSO...LOCATION
OF MCS DEVELOPMENT OVER NW KS WILL DICTATE AREA OF HEAVY RAINFALL.
SUSPECT MODEL GENERATED HEAVY RAINFALL IS PART REAL PART CONVECTIVE
FEEDBACK. CUT THE MODEL GENERATED QPF IN HALF TO COMPENSATE FOR
SUSPECTED FEEDBACK. THIS WOULD THEN GENERATE LOCALLY HEAVY RAINFALL
BUT NOT WIDESPREAD FLOODING. THIS ISSUE IS ONGOING AND A FFA MAY BE
NECESSARY THIS EVENING FOR EASTERN SECTIONS OF SOUTHWEST AND NCNTL
NEB.
IN THE SOUTHEAST PORTION OF FCST AREA...SEVERE WEATHER
POTENTIAL...VERY RIPE AND UNSTABLE ATM...STRONG SHEAR COULD EASILY
PRODUCE LARGE HAIL AS THE MCS...WHERE EVER IT DEVELOPS ACROSS
NORTHWEST KS...TRACKS NORTHEAST ACROSS THE FCST AREA. FCST IS FOR
THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAINFALL.
THURSDAY...DRY SLOT MOVES NORTH THROUGH THE FCST AREA IN THE WAKE OF
THE MCS THE WEDS NIGHT. PARTIAL CLEARING IS EXPECTED WITH TEMPS
RISING INTO THE 50S AND 60S...40S FAR NORTH AND WEST.
THURSDAY NIGHT...BACK LASH DEVELOPS WITH WRAP AROUND SHRA/SHSN
NORTHWEST.
FRIDAY...CLEARING SKIES WITH HIGH PRESSURE BUILDING IN SETTING THE
STAGE FOR MORE FREEZING TEMPS SATURDAY AM.
SATURDAY THROUGH WEDNESDAY...FCST IS DRY ATTM WITH MODERATING TEMPS.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&
CDC
Hazardous weather outlook, May 11, 3:42 AM CST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 AM CDT WED MAY 11 2005
NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
442 AM CDT WED MAY 11 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A VOLATILE WEATHER SITUATION WILL SET UP ACROSS PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON. A STATIONARY FRONT...ALIGNED JUST TO THE
SOUTH OF THE OUTLOOK AREA...WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. EAST AND SOUTH OF A LINE FROM HAYES
CENTER...TO WELLFLEET...TO EUSTIS...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS. NORTH AND WEST OF THIS LINE...TO A LINE
EXTENDING FROM CHAPPELL...TO BREWSTER...TO EWING...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS. WITHIN THE MODERATE RISK AREA...VERY
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO IS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. FURTHER NORTH...WITHIN THE SLIGHT
RISK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL.
NORTH OF THE LINE FROM CHAPPELL...TO BREWSTER...TO
ERICSON...THUNDERSTORMS ARE POSSIBLE AND SHOULD REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE ON THURSDAY. AT THIS TIME THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...SHOULD BE
READY FOR ACTIVATION THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM
CHAPPELL...TO BREWSTER...TO ERICSON.
BUTTLER
Event by event
39 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Hayes
- When
- May 11, 2:25 PM CST
- Where
- Hayes County, 5 mi NW of Hamlet
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.433, -101.300
Hail, Lincoln
- When
- May 11, 2:30 PM CST
- Where
- Lincoln County, 2 mi S of Sutherland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.133, -101.133
Hail, Hayes
- When
- May 11, 2:39 PM CST
- Where
- Hayes County, 8 mi E of Hamlet
- Measured
- 4.25 in hail
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.383, -101.083
Hail, Lincoln
- When
- May 11, 2:45 PM CST
- Where
- Lincoln County, 1 mi E of Sutherland
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.167, -101.117
Hail, Hayes
- When
- May 11, 3:10 PM CST
- Where
- Hayes County, 4 mi SSW of Hayes Center
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.467, -101.050
Hail, Frontier
- When
- May 11, 3:15 PM CST
- Where
- Frontier County, 18 mi SW of Stockville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.350, -100.633
Hail, Hayes
- When
- May 11, 3:30 PM CST
- Where
- Hayes County, 11 mi NE of Hayes Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.633, -100.867
Hail, Lincoln
- When
- May 11, 3:40 PM CST
- Where
- Lincoln County, 10 mi SW of Sutherland
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.067, -101.267
Hail, Frontier
- When
- May 11, 3:40 PM CST
- Where
- Frontier County, 11 mi SSW of Curtis
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.483, -100.600
Hail, Frontier
- When
- May 11, 3:43 PM CST
- Where
- Frontier County, 1 mi W of Maywood
- Measured
- 1.25 in hail
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -100.633
Hail, McPherson
- When
- May 11, 3:45 PM CST
- Where
- McPherson County, 18 mi SW of Tryon
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.367, -101.217
Hail, McPherson
- When
- May 11, 3:45 PM CST
- Where
- McPherson County, 17 mi WNW of Tryon
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.650, -101.267
Hail, Hayes
- When
- May 11, 3:50 PM CST
- Where
- Hayes County, 11 mi NE of Hayes Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.633, -100.867
Hail, Lincoln
- When
- May 11, 3:52 PM CST
- Where
- Lincoln County, 10 mi ESE of Wellfleet
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.700, -100.550
Tornado, Frontier
- When
- May 11, 3:55 PM CST to 4:02 PM CST
- Where
- Frontier County, 3 mi SE of Maywood
- Rating
- F1
- Path length
- 2 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.633, -100.583
The tornado touched down in the Brushy Creek area southeast of Maywood uprooting and breaking numerous trees. The tornado then moved northwest approximately a mile into a farmstead where it broke power lines, destroyed grain bins, and tossed irrigation pipe. It then continued northwest about a mile uprooting and breaking trees before hitting another farmstead. At this farmstead, it destroyed 2 barns and a hog confinement building. As the tornado weakened, it circled around the farmstead and destroyed 2 grain bins, small sheds and severely damaged a machine shed. Wooden 2x4 beams from a destroyed shed impaled the house. Hail associated with the storm, broke out windows in the home.
Hail, Frontier
- When
- May 11, 4:10 PM CST
- Where
- Frontier County, 7 mi W of Curtis
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.633, -100.650
Hail, Keith
- When
- May 11, 3:21 PM MST
- Where
- Keith County, 4 mi SSE of Roscoe
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.083, -101.550
Hail, Frontier
- When
- May 11, 4:25 PM CST
- Where
- Frontier County, 4 mi W of Curtis
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.633, -100.600
Flash Flood, Frontier
- When
- May 11, 5:00 PM CST to 6:00 PM CST
- Where
- Frontier County, North Portion
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -100.367
County roads were closed due to water running over the roadway.
Hail, Chase
- When
- May 11, 4:45 PM MST
- Where
- Chase County, 11 mi S of Imperial
- Measured
- 1.5 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.350, -101.633
Hail, Lincoln
- When
- May 11, 5:49 PM CST
- Where
- Lincoln County, 11 mi ENE of Wallace
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.900, -100.967
Hail, Chase
- When
- May 11, 4:50 PM MST
- Where
- Chase County, Imperial
- Measured
- 1.75 in hail
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.517, -101.633
Golfball size hail caused damage to roofs, siding, windows, and gutters on homes in Imperial. A few vehicles also sustained minor body damage. The northwest section of town was the hardest hit.
Flash Flood, Lincoln
- When
- May 11, 6:00 PM CST to 7:00 PM CST
- Where
- Lincoln County, Southeast Portion
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.050, -100.750
Numerous roads were closed due to high water. A few roads were washed away along the edges.
Hail, Perkins
- When
- May 11, 5:10 PM MST
- Where
- Perkins County, 3 mi NE of Grant
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.883, -101.683
Hail, Lincoln
- When
- May 11, 6:19 PM CST
- Where
- Lincoln County, 4 mi NW of North Platte
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -100.833
Hail, Hayes
- When
- May 11, 6:30 PM CST
- Where
- Hayes County, 15 mi NW of Hayes Center
- Measured
- 2.5 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -101.217
Hail, Perkins
- When
- May 11, 5:45 PM MST
- Where
- Perkins County, 12 mi S of Elsie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.683, -101.383
Hail, Perkins
- When
- May 11, 5:45 PM MST
- Where
- Perkins County, 5 mi SE of Madrid
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -101.467
Hail, Lincoln
- When
- May 11, 6:50 PM CST
- Where
- Lincoln County, 7 mi S of Wallace
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.733, -101.167
Hail, Custer
- When
- May 11, 7:00 PM CST
- Where
- Custer County, 10 mi S of Ansley
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.133, -99.383
Hail, Lincoln
- When
- May 11, 7:00 PM CST
- Where
- Lincoln County, 7 mi NW of Hershey
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -101.100
Hail, Chase
- When
- May 11, 6:10 PM MST
- Where
- Chase County, Enders Res
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.433, -101.533
Hail, Chase
- When
- May 11, 6:20 PM MST
- Where
- Chase County, Wauneta
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.417, -101.367
Hail, Hayes
- When
- May 11, 7:23 PM CST
- Where
- Hayes County, 2 mi W of Hamlet
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.383, -101.267
Hail, Lincoln
- When
- May 11, 7:40 PM CST
- Where
- Lincoln County, 15 mi SW of North Platte
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.000, -100.983
Hail, Hayes
- When
- May 11, 7:46 PM CST
- Where
- Hayes County, 6 mi W of Hayes Center
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.517, -101.133
Hail, Lincoln
- When
- May 11, 7:50 PM CST
- Where
- Lincoln County, 10 mi S of North Platte
- Measured
- 2.75 in hail
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.000, -100.783
Hail, Hayes
- When
- May 11, 7:52 PM CST
- Where
- Hayes County, Hayes Center
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.517, -101.017
Hail, Lincoln
- When
- May 11, 7:59 PM CST
- Where
- Lincoln County, North Platte Arpt
- Measured
- 1.5 in hail
- Property damage
- $4,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.133, -100.717
Hail, Lincoln
- When
- May 11, 8:20 PM CST
- Where
- Lincoln County, 7 mi ENE of North Platte
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.183, -100.667
Thunderstorm Wind, Lincoln
- When
- May 11, 8:22 PM CST
- Where
- Lincoln County, North Platte Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.133, -100.717
Hail, Frontier
- When
- May 11, 8:35 PM CST
- Where
- Frontier County, 10 mi SW of Maywood
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.567, -100.750
Hail, Frontier
- When
- May 11, 9:30 PM CST
- Where
- Frontier County, 10 mi SSW of Stockville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.400, -100.450
Lightning, Thomas
- When
- May 11, 9:33 PM CST
- Where
- Thomas County, Thedford
- Reported by
- NEWSPAPER
- Coordinates
- 41.914, -100.556 (the zone’s center; the record gives no point)
Lightning struck and destroyed the 1948 Opheim-Booth building along Highway 2 in Thedford. The building was being used to store a few computers and other merchandise for sale.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Nebraska, May 11 to 12, 2005$109 million · F0 · 65 events
- Tornadoes and Hail in Kansas, May 11, 2005$350,000 · F2 · 20 events
- Winter Storm in South Dakota, May 11 to 12, 2005$500,000 · 12 events
- Lightning Strike in Missouri, May 11, 2005$200,000 · 1 event
- Lightning Strike in Missouri, May 11, 2005$100,000 · 1 event
- Flash Flood and Hail in Indiana, May 11, 20052.5 in hail · 46 events
- Flash Flooding and Hail in Kansas, May 11, 2005$7,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Illinois, May 11, 20051 injured · 1 in hail · 6 events
- Hail in Indiana, May 11, 20051.75 in hail · 14 events
- Tornadoes and Hail in Nebraska, May 11, 2005F0 · 13 events
- Tornado and Hail in Colorado, May 11, 2005$6,000 · F0 · 13 events
- Heavy Rain in Montana, May 11, 200512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446849, 5446851, 5446850, 5446852, 5446854, 5446857, 5446855, 5446856, 5446860, 5446861, 5446853, 5446858, 5446864, 5446863, 5446862, 5446859, 5446866, 5446865, 5446867, 5446871, 5446869, 5446971, 5446868, 5446953, 5446870, 5446955, 5446952, 5446954, 5446957, 5446956, 5446958, 5446959, 5446960, 5446961, 5446962, 5446965, 5446964, 5446966, 5446963, 5446967, and more.